Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 170, NWS Louisville, KY

October 24, 2001Grayson County, Hart County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 24, 2001, 6:59 PM CDT for Grayson County, Hart County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 6:59 PM CDT (23:59 UTC)
Expired
Oct 24, 2001, 7:45 PM CDT
In force
46 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Grayson County, KY, Hart County, KY

What was reported inside it

TimeReportWhereRemark
Oct 24, 7:19 PM CDTHail 1.75Munfordville, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
273 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS53 KLMK 242359
SVRSDF
KYC085-099-250045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
659 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY
  HART COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 745 PM CDT

* AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRICEVILLE...OR ABOUT 34 MILES NORTHEAST
  OF BOWLING GREEN...MOVING SOUTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KESSINGER...BONNIEVILLE AROUND 705 PM CDT
  MUNFORDVILLE...HAMMONVILLE AROUND 710 PM CDT                       
  HARDYVILLE...CANMER...LINWOOD...AROUND 715 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY DAMAGING WINDS.
IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY
STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED
POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:33 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Oct 24, 2:33 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION... CORRECTION..
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED OCT 24 2001

CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD
FRONT AND POTENTIAL FOR SEVERE WEATHER.

AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO
JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE
ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND
02Z.

A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS
REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE
VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD
FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF
50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL
KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF
STRONG STORMS.

PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE
REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY
WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE
NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER
50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING
THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES
SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW
ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL
KEEP THE CFA DRY OVER THE WEEKEND.

THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND.

.SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM
EST.

JA

In the hours before

Local storm report, Oct 24, 5:58 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
658 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    ENGLISH                   IN   WIND DAMAGE
10/24/01   CRAWFORD                       TREES DOWN ON STATE ROUTE
                                          64. REPORTED BY LOCAL
                                          DISPATCH.
Local storm report, Oct 24, 6:08 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
708 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    HAWESVILLE                KY   WIND DAMAGE
10/24/01   HANCOCK                        TREES DOWN IN NUMEROUS
                                          LOCATIONS.

0650 PM    TELL CITY                 IN   WIND DAMAGE
10/24/01   PERRY                          5 TREES DOWN. REPORTED BY
                                          LOCAL DISPATCH.
Local storm report, Oct 24, 6:20 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
720 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    HARDINSBURG               IN   WIND DAMAGE
10/24/01   WASHINGTON                     TREES DOWN ONTO COUNTY
                                          ROAD NEAR HIGHWAY 150.
                                          REPORTED BY LOCAL DISPATCH.
Local storm report, Oct 24, 6:23 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
723 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    HARDINSBURG               IN   WIND DAMAGE
10/24/01   WASHINGTON                     TREES DOWN ONTO COUNTY
                                          ROAD NEAR HIGHWAY 150.
                                          REPORTED BY LOCAL DISPATCH.

0715 PM    CORYDON                   IN   WIND DAMAGE
10/24/01   HARRISON                       POWER LINES DOWN FROM
                                          CORYDON TO MAUCKPORT.
                                          REPORTED BY INDIANA STATE
                                          POLICE.
Local storm report, Oct 24, 6:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
737 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    FRYMIRE                   KY   WIND DAMAGE
10/24/01   BRECKINRIDGE                   TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Oct 24, 6:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
753 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    TELL CITY                 IN   WIND DAMAGE
10/24/01   PERRY                          SEMI FLIPPED OVER. ROOF
                                          AND BACK SECTION OF
                                          HOUSE REMOVED. REPORTED
                                          BY EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 5:28 PM CDTSevere Thunderstorm WarningLMKHancock32 min
Oct 24, 5:29 PM CDTSevere Thunderstorm WarningLMKOhio31 min
Oct 24, 5:50 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Meade40 min
Oct 24, 6:00 PM CDTSevere Thunderstorm WarningLMKOhio30 min
Oct 24, 6:12 PM CDTSevere Thunderstorm WarningLMKButler, Grayson33 min
Oct 24, 6:25 PM CDTSevere Thunderstorm WarningLMKLogan50 min
Oct 24, 6:26 PM CDTTornado WarningLMKJefferson34 min
Oct 24, 6:29 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin46 min
Oct 24, 6:36 PM CDTSevere Thunderstorm WarningLMKOldham, Trimble34 min
Oct 24, 6:49 PM CDTSevere Thunderstorm WarningLMKEdmonson, Warren46 min
Oct 24, 6:51 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson, Spencer44 min
Oct 24, 6:51 PM CDTSevere Thunderstorm WarningLMKHenry, Shelby44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.